Ohio, 2010

Hail and Damaging Wind in Ohio, April 25, 2010

April 25, 2010 · NWS CLE · 9 events in 5 counties and zones

A warm front lifted north across northern Ohio during the early afternoon hours of April 25th. Scattered showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across northern Ohio during the early afternoon hours of April 25th. Scattered showers and thunderstorms developed along this front. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 25, 10:02 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 25, 10:02 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1102 AM EDT SUN APR 25 2010

.SYNOPSIS...
LOW PRESSURE OVER WESTERN ILLINOIS WILL MOVE TO NORTHWEST OHIO
THIS EVENING AND THEN ACROSS THE LOCAL AREA OVERNIGHT AND MONDAY MORNING.
A FRONT STRETCHING EAST FROM THE LOW WILL BECOME STATIONARY JUST
SOUTH OF LAKE ERIE TODAY. THE LOW WILL EVENTUALLY SHIFT TO THE
EAST COAST LATE MONDAY INTO MONDAY NIGHT. A TROUGH EXTENDING WEST
FROM THE LOW WILL LINGER OVER THE UPPER OHIO VALLEY INTO EARLY
TUESDAY. HIGH PRESSURE WILL BUILD OVER THE REGION DURING THE
MIDDLE PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY ACROSS NRN OH AND LAKE ERIE SHORE THIS MORNING
WITH LARGE TEMP CONTRASTS. WATER VAPOR SHOWING DRY SLOT HAS MADE
ITS WAY OVER THE AREA ALLOWING FOR SOME CLEARING THIS MORNING BUT
IS BEGINNING TO FILL BACK IN QUICKLY AS WELL AS UPPER LOW STARTING
TO PUSH EASTWARD. FOR LATE THE MORNING/AFTN INCREASED POPS ACROSS
FAR WESTERN COUNTIES FROM TOL-FDY WITH SHOWERS DEVELOPING AND EVEN
SOME THUNDER BETWEEN 13 AND 16Z. WITH CATEGORICAL POPS ALREADY
GOING FOR ALL AREAS INTO THE AFTERNOON ZFP WORDING SHOWING SHOWERS
AND A CHANCE OF THUNDERSTORMS FOR ENTIRE AREA. WHILE NOT MUCH
GOING ON NOW...CONTINUING TO EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP GOING INTO THE AFTERNOON FOR MUCH OF THE AREA. LATEST
BUFKIT SOUNDINGS SHOWING CAPE AND LI/S EVEN SLIGHTLY BETTER THAN
00Z NAM RUN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
NOT TOO MANY CHANGES TO THE FORECAST. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH MIDDAY MONDAY OR SO THEN START DIVERGE. GFS
TAKES THE SURFACE LOW TO THE EAST COAST QUICKER THAN THE OTHER
GUIDANCE. WILL FOLLOW THE SLOWER NAM WHICH MEANS WE WILL NEED TO
START MONDAY NIGHT OUT WITH LIKELY POPS MOST AREAS. NEAR 100
PERCENT POPS NEEDED UNTIL THEN. HAVE ADDED SOME MODERATE RAIN TO
THE FORECAST FOR THIS EVENING AS THE LOW PASSES. SOME LOCATIONS
COULD GET AN INCH OF RAIN FROM THIS MORNING THROUGH MONDAY
MORNING. TEMPS SHOULD BE MILD TONIGHT BUT WON'T DO MUCH ON MONDAY
WITH THE SHOWERS OVER THE AREA. WILL TRY TO DRY THINGS OUT QUICKLY
TUESDAY WITH CLEARING PROGRESSING FROM NW TO SE DURING THE DAY.
TEMPS TUESDAY MORNING COULD DIP INTO THE UPPER 30S SOME LOCATIONS.
TUESDAY WILL SEE COOL TEMPS AND RIGHT NOW IT APPEARS THAT FROST
COULD BE A POSSIBILITY ON WEDNESDAY MORNING. A SURFACE RIDGE WILL
SLIDE EAST ACROSS THE AREA ON WEDNESDAY NIGHT WHICH SHOULD KEEP
TEMPS A LITTLE WARMER THAN WEDNESDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE MODELS AGREE ON THURSDAY WITH HIGH PRESSURE OVER THE AREA FIRST
THING IN THE MORNING AND THEN THE RIDGE MOVES EAST.

THE GFS MOVES A COLD FRONT THROUGH FRIDAY WHILE THE 00Z ECMWF IS DRY
WITH A SOUTHERLY FLOW. WILL CONTINUE THE CURRENT FORECAST WITH A
CHANCE FOR FRIDAY THROUGH SATURDAY. THE ECMWF ON SATURDAY MOVES THE
FRONT THROUGH...WHILE GFS TRIES TO DRY THINGS OUT FROM THE
NORTHWEST. AT THIS TIME CONTINUED THE 30 POP UNTIL THE MODELS BECOME
MORE CONSISTENT. AT THIS TIME LEANING MORE TOWARD THE ECMWF...THE
GFS MIGHT BE TOO QUICK IN MOVING THE FRONT IN.

WENT CLOSE TO THE GRIDDED MOS FOR THE TEMPERATURES.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
WARM FRONT LOCATED ACROSS EXTREME NORTHERN OHIO AND NW PA WILL
MOVE A LITTLE MORE NORTH AND THEN STALL AS LOW MOVES ACROSS
CENTRAL OHIO TONIGHT. MAINLY MVFR AND IFR CONDITIONS WITH AREAS OF
STRATUS DEVELOPING OVER NORTHWEST OHIO. PLENTY OF DRY AIR ALOFT SO
THE CLOUDS WILL BREAK UP SOME OVER THE EASTERN PORTION OF THE
FORECAST AREA. THE NEXT QUESTION IS HOW QUICKLY WILL THE SHOWERS AND
THUNDERSTORMS DEVELOP. WITH SOME SUNSHINE WILL GO WITH BETWEEN 17Z
AND 19Z ESPECIALLY FROM CLE AND MFD EAST...SOME COULD EVEN BE
SEVERE. AS THE LOW MOVES TOWARD THE AREA TONIGHT AND THE FLOW
BECOMES EASTERLY FOR THE NORTHERN TAF SITES...IFR CEILINGS WILL
RETURN. TIMING IS STILL IN QUESTION. THE SREF IS A LITTLE SLOW
WITH IT.

.OUTLOOK...NON-VFR MONDAY THROUGH TUESDAY MORNING.

&&

.MARINE...
WILL CONTINUE THE SMALL CRAFT ADVISORY ON THE WEST END OF THE LAKE
UNTIL 10 AM THIS MORNING AND THEN ANOTHER SMALL CRAFT ADVISORY MAY
BE NEEDED FOR THE WHOLE NEARSHORE THIS EVENING THROUGH TUESDAY. USED
THE NAM MODEL FOR THE NEXT FEW DAYS AND WITH THE LOW MOVING SOUTH OF
THE LAKE AND A EAST OR NORTHEAST FLOW WILL REDEVELOP BY THIS
EVENING. SOME CONCERN THAT IT COULD NOT BECOME REAL SOUTHEAST TODAY.
THIS WILL HAVE TO BE MONITORED. BY LATE MONDAY AND INTO TUESDAY THE
FLOW IS MORE NORTHERLY AND THE SMALL CRAFT ADVISORY WILL BECOME MORE
MARGINAL. HIGH PRESSURE BUILDS IN FOR WEDNESDAY NIGHT AND THURSDAY
AND THEN THE HIGH MOVES EAST. SOUTHERLY FLOW FOR FRIDAY. NOT
EXPECTING TO MEET SMALL CRAFT ADVISORY CRITERIA FROM WEDNESDAY
THROUGH FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...ABE
SHORT TERM...KUBINA
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Apr 25, 11:14 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1214 PM EDT SUN APR 25 2010

LEZ142>147-OHZ003-006>013-017>023-027>033-036>038-047-261615-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
1214 PM EDT SUN APR 25 2010

...SEVERE THUNDERSTORM WATCH 103 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-148-149-162>169-OHZ014-089-PAZ001>003-261615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1214 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH A CHANCE OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON.
HOWEVER...ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
April 25, 11:20 AM EST
Where
Knox County, 20.41 mi SSW of Loudonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -82.307

Penny sized hail was observed.

Hail, Hancock

When
April 25, 11:40 AM EST to 11:49 AM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Penny sized hail was observed.

Hail, Crawford

When
April 25, 11:41 AM EST
Where
Crawford County, Tiro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -82.770

Penny sized hail was observed.

Hail, Crawford

When
April 25, 11:42 AM EST
Where
Crawford County, 1 mi NNE of Bucyrus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.813, -82.973

Quarter sized hail was observed.

Hail, Knox

When
April 25, 11:45 AM EST
Where
Knox County, 2 mi S of Danville
Measured
1 in hail
Reported by
Public
Coordinates
40.421, -82.270

Nickel to quarter sized hail was observed.

Hail, Richland

When
April 25, 11:55 AM EST
Where
Richland County, Mansfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -82.520

Nickel sized hail was reported.

Hail, Hancock

When
April 25, 11:59 AM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Penny sized hail was observed.

Hail, Erie

When
April 25, 12:15 PM EST
Where
Erie County, 1 mi W of Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -82.569

Penny sized hail was observed.

Thunderstorm Wind, Erie

When
April 25, 12:25 PM EST
Where
Erie County, Huron
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Insurance Company
Coordinates
41.380, -82.550

Thunderstorm winds downed a tree and some large limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223916, 223923, 223921, 223922, 223919, 223925, 223926, 223917, 223920.